Rhode Island, 2023

Flash Flooding and Damaging Winds in Rhode Island, July 4, 2023

July 4, 2023 · NWS BOX · 10 events in 1 county or zone

A mid level trough and a quasi-stationary boundary across Southern New England led to widespread flash flooding in the late hours of the 3rd into the 4th. Most of the flooding was in Rhode Island and Connecticut where cars became stuck in water, and several basements were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A mid level trough and a quasi-stationary boundary across Southern New England led to widespread flash flooding in the late hours of the 3rd into the 4th. Most of the flooding was in Rhode Island and Connecticut where cars became stuck in water, and several basements were flooded. In MA a few roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 4, 12:49 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 4, 12:49 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
149 PM EDT Tue Jul 4 2023

.SYNOPSIS...
Warm and muggy weather will continue today. Another round of showers
and thunderstorms is expected later this morning into the afternoon,
especially along an south of the Mass Pike. Torrential rainfall may
elevate the risk for urban and street flooding as well as cause
sharp rises on rivers and creeks. Trending drier for Wednesday and
Thursday, but hot and humid with heat indices possibly reaching into
the lower to middle 90s.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 PM Update...

Flash flooding is ongoing in northern Connecticut where a
training line of storms has formed along a stationary boundary,
dropping 2-3 inches of rain in the last few hours with rainfall
rates of 1 to 2 inches of rain an hour. This boundary is
extending from a surface low over western CT that won't move
much over the next few hours so this afternoon will be the peak
for the threat of flash flooding and river flooding. The
environment remains very favorable with PWATs over 2 inches and
warm cloud depths all in the axis of highest instability (2500
J/kg of CAPE over CT).

Previous Discussion...

Main update this morning was to expand the Flood Watch to the
south coast of RI and MA. While confidence is low that any one
location will experience flooding, the ingredients are all there
as described below. Hi- res guidance has been atrocious as of
late, with none of the models initializing thee ongoing south
coast showers well so we'll see what kind of an impact that may
have down the line. I did lower temperatures by several degrees
for RI and southeast MA to account for cooler than expected
temperatures where we have seen rain this morning. Satellite
does show increasing clearing in CT where temperatures should
begin to jump up and where this addition of heat/instability is
already causing more showers to pop up.

Highlights...

* Scattered to numerous showers and t-storms expected later this
  morning into the afternoon bringing a flash flood threat,
  especially along and south of the Mass Pike

* Severe weather threat has lessened

Expect a general lull in precipitation this morning with just
some scattered showers and an isolated t-storm possible before
activity redevelops and expands by midday and continues this
afternoon. Large scale forcing for ascent increases today as mid
level trough swings across the region with accompanying height
falls. Quasi- stationary boundary across SNE will provide a
focus for convection, primarily along and south of the Mass Pike
where HREF max updrafts are focused this afternoon. Convection
may fire as early as midday near the Mass Pike then shifting
south through the afternoon across CT/RI and SE MA. The
instability north of the boundary has diminished across far
northern and NE MA, so while scattered showers/storms with
locally heavy rainfall is still possible, the flash flood threat
is less here. Max instability today will be near and south of
the boundary, primarily across CT/RI and SE MA where CAPES
1000-1500 J/kg likely. As a result, we expanded the Flood watch
eastward into SE MA, while dropping the watch in western Essex
county. The rest of the watch remains in tact.

Many parameters are favorable for excessive rainfall including high
PWATs around 2 inches, sufficient instability and soundings showing
deep warm cloud depths promoting warm rain processes. The boundary
across SNE will provide focused convergence for heavy rainfall rates
which may approach 2 inches/hr in the stronger storms. Any training
storms will have the potential to produce flash flooding. HREF PMM
QPF is 2-3 inches which is a reasonable worst case scenario, while
the ensemble max QPF of 3-5 inches offers a localized worst case
scenario. WPC expanded the slight risk of excessive rainfall SE to
near the south coast which is reasonable given the instability axis
and quasi-stationary boundary in the vicinity.

Regarding severe weather, the threat has lessened as deep layer
shear is weaker around 20-25 kt, low level lapse rates are modest
and HREF updraft helicity has also weakened. We can't rule out an
isolated strong storm capable of strong wind gusts but the primary
risk is heavy rainfall and flash flooding.

N/NE flow north of the boundary will keep many locations in 70s
today, possibly just lower 70s in NE MA, with 80 degree readings
most likely near the south coast and portions of the CT valley.
Expect a mostly cloudy day with some sunny breaks closer to the
south coast and CT valley. Quite humid again today with dewpoints
into the lower 70s across much of the region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

Any lingering convection will be focused near the south coast and
Cape Cod early this evening, then dissipate as mid level trough
moves to the east. Mainly a dry night after evening convection ends.
Stratus and patchy fog will impact eastern New Eng. Lows range
through the 60s.

Wednesday...

Mid level ridging and height rises develop with warming temps aloft.
Developing sunshine and 850 mb temps 16-18C will support highs into
the upper 80s and lower 90s, but sea-breezes will keep it cooler
along the immediate coast. Humidity levels will remain high with
dewpoints upper 60s to lower 70s producing max heat indices into the
low to mid 90s during the afternoon. The heat and humidity will
allow for destabilization with CAPES 1000-2000 J/kg. We can't rule
out an isolated afternoon t-storm, however lack of forcing with
height rises suggest a mainly dry day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Drier Thursday and Friday with hot and humid summer weather

* Wet/unsettled trend settles back in this weekend and early next
  week

Thursday and Friday

An upper-level ridge axis will build over southern New England late
this week and support drier weather on Thursday and Friday. 925 hPa
temps rise to 22 to 23 Celsius which should support highs in the
upper 80s to low 90s across much of southern New England both
Thursday and Friday afternoon. Heat indices may climb into the mid-
90s with surface dewpoints forecast to reach the low 70s.  There
should be a fair bit of sunshine as well with only some scattered
diurnal cu developing. Can't rule out a spot instability shower or
two, but most of the region should remain dry. Gradient wind on
Thursday should be weak enough to support a sea-breeze along the
coast. This does not look to be the case on Friday as a steady
southerly wind develops as the upper-ridge axis shifts east of the
region.

Saturday through Monday

A slow moving cold front pushes into the region Friday night
into Saturday. This will set the stage for another period of
unsettled weather with scattered showers and thunderstorms
possible during the afternoon hours this weekend. Temps will be
a bit cooler/more seasonable behind the front with highs in the
low to mid 80s. A more substantial rainfall event may be in
store for Monday/early next week as short-wave energy propagates
over the northeast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAF Package

This afternoon: Moderate confidence.

MVFR-IFR cigs, with IFR likely across extreme eastern MA, though
confidence is low in how far inland the IFR will reach before
this evening. Showers/t-storms expected during the afternoon,
especially along and south of the Mass Pike, ending by 00Z.
Wind directions will be variable, mostly N-NE across northern/NE
MA and SW near the south coast as a quasi- stationary boundary
will lie across SNE.

Tonight: Moderate confidence.

Any lingering showers/t-storms near the south coast will
dissipate in the evening. Mainly VFR CT valley with improving
conditions overnight across rest of interior. However, IFR-
LIFR stratus and fog will persist across eastern MA/RI,
possibly improving late away from SE New Eng coast.

Wednesday: Moderate confidence.

VFR. Isolated shower/t-storm possible in the afternoon in the
interior but confidence is low. Light winds interior with sea-
breezes developing along the coast.

Wednesday night: High confidence.

VFR. Winds light and variable.

BOS Terminal...Moderate Confidence in TAF. Expect cigs to lower
to IFR this morning and persist through the day as boundary to
the south maintains NE winds. T-storm risk increases early to
mid afternoon and have included a TEMPO in the TAF. Better
chance appears to be south and SW of BOS where instability will
be greater.

BDL Terminal...Moderate Confidence in TAF. Conditions may
briefly lower to IFR early this morning before improving to MVFR
then VFR during the afternoon. T-storm risk increases 17-21z and
have included TEMPO in the TAF. Heavy downpours and possible
gusty winds will accompany any storms.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday Night: VFR.

Friday through Friday Night: VFR. Slight chance SHRA, isolated
TSRA.

Saturday: VFR. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Relatively tranquil boating conditions with light winds with gusts
under 20 kt and seas below SCA. The main impact on the waters will
be occasional poor vsby in fog this morning and again later today
into tonight. Scattered t-storms are possible this afternoon into
the evening.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Slight chance of rain
showers.

Saturday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ003>005-010>013-
     017>021-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...KJC/RM
NEAR TERM...KJC/BW/RM
SHORT TERM...KJC
LONG TERM...RM
AVIATION...BW/RM
MARINE...KJC/RM
HYDROLOGY...
Hazardous weather outlook, Jul 4, 3:10 AM EST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Tue Jul 4 2023

CTZ002>004-MAZ003>005-010>013-017-026-RIZ001-002-050815-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Northern Bristol MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-
410 AM EDT Tue Jul 4 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-006>009-014>016-018>024-RIZ003>008-050815-
Western Franklin MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
410 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, western
Massachusetts, northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-050815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 4, 11:16 AM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1216 PM EDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flood            Stafford                41.99N 72.29W
07/04/2023                   Tolland            CT   Public

            Significant street flooding in downtown
            Stafford.

&&

bw
Special weather statement, Jul 4, 11:31 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1231 PM EDT Tue Jul 4 2023

CTZ002-003-041730-
Hartford CT-Tolland CT-
1231 PM EDT Tue Jul 4 2023

...A thunderstorm with torrential rainfall will impact portions of
southwestern Tolland and southeastern Hartford Counties through 130
PM EDT...

At 1230 PM EDT, Doppler radar was tracking a thunderstorm with
torrential rainfall over West Hartford, moving northeast at 20 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Glastonbury, Newington, Vernon, Wethersfield, South Windsor,
Farmington, Berlin, Rocky Hill, Avon, Coventry, Hebron, Marlborough,
Columbia, Bolton and Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4164 7280 4179 7287 4182 7234 4169 7232
TIME...MOT...LOC 1630Z 232DEG 16KT 4179 7274

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Frank
Local storm report, Jul 4, 11:53 AM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1253 PM EDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     Flood            Stafford Springs        41.95N 72.31W
07/04/2023                   Tolland            CT   Amateur Radio

            6 to 10 inches of flood waters intersection
            of Furnace Ave and River Road.

1200 PM     Flood            Stafford Springs        41.95N 72.31W
07/04/2023                   Tolland            CT   Amateur Radio

            Tree down on wires and phone pole down
            apparently due to saturated ground due to
            flooding.

&&
Local storm report, Jul 4, 12:33 PM EST, 41 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
133 PM EDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     Flood            Stafford Springs        41.95N 72.31W
07/04/2023                   Tolland            CT   Amateur Radio

            6 to 10 inches of flood waters intersection
            of Furnace Ave and River Road.

1200 PM     Flood            Stafford Springs        41.95N 72.31W
07/04/2023                   Tolland            CT   Amateur Radio

            Tree down on wires and phone pole down
            apparently due to saturated ground due to
            flooding.

1200 PM     Flood            Stafford                41.99N 72.29W
07/04/2023                   Tolland            CT   Public

            Significant street flooding in downtown
            Stafford.

0105 PM     Flood            Hartford                41.77N 72.68W
07/04/2023                   Hartford           CT   Amateur Radio

            Car stuck in flood waters on Prospect
            Avenue.

0110 PM     Flood            Hartford                41.77N 72.68W
07/04/2023                   Hartford           CT   Fire Dept/Rescue

            Car stuck in flood waters on Homestead
            Avenue relayed by Amatuer Radio.

0111 PM     Flood            Hartford                41.77N 72.68W
07/04/2023                   Hartford           CT   Amateur Radio

            Several cars stuck in flood waters on
            Scarborough Street. Road being closed.

0114 PM     Flood            Hartford                41.77N 72.68W
07/04/2023                   Hartford           CT   Fire Dept/Rescue

            Basement flooded on Harold Street. Car stuck
            in street flooding on Martin Street relayed
            by Amateur Radio.

0120 PM     Flood            Hartford                41.77N 72.68W
07/04/2023                   Hartford           CT   Fire Dept/Rescue

            Cars stuck in flood waters on Albany Avenue.
            Water rescues in progress. Water level is
            knee deep according to FD. Relayed by
            Amateur Radio.

&&
Special weather statement, Jul 4, 12:44 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
144 PM EDT Tue Jul 4 2023

CTZ002>004-041845-
Hartford CT-Tolland CT-Windham CT-
144 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southern Windham,
southern Tolland and southeastern Hartford Counties through 245 PM
EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or near Glastonbury, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Manchester, Glastonbury, Mansfield, Windham, Plainfield, Willimantic,
Killingly, Coventry, Hebron, Brooklyn, Marlborough, Columbia,
Canterbury, Bolton, Andover, Chaplin, Hampton and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4178 7254 4179 7187 4164 7189 4163 7196
      4166 7213 4166 7216 4171 7224 4169 7227
      4167 7227 4164 7233 4161 7233 4159 7239
      4160 7241 4158 7246 4165 7251 4164 7256
TIME...MOT...LOC 1744Z 273DEG 20KT 4169 7245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Jul 4, 1:14 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
214 PM EDT Tue Jul 4 2023

CTZ004-MAZ013-017-020-RIZ001-002-004-005-041915-
Windham CT-Western Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Northwest Providence RI-Bristol RI-
Eastern Kent RI-Southeast Providence RI-
214 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of east central
Windham, southwestern Norfolk, northwestern Bristol, northeastern
Kent, Providence and northern Bristol Counties through 315 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glocester, or 10 miles west of Johnston, moving east at 15 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, East Providence,
Cumberland, North Providence, Johnston, North Attleborough,
Attleboro, Smithfield, Lincoln, Central Falls, Killingly, Barrington,
Burrillville, Swansea, Seekonk, North Smithfield and Rehoboth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4174 7140 4174 7180 4192 7183 4201 7129
      4174 7125 4174 7128 4176 7128 4174 7129
      4173 7132 4174 7135 4179 7137 4178 7139
      4174 7138 4173 7139
TIME...MOT...LOC 1814Z 263DEG 14KT 4185 7172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Belk

The radar

The Boston radar (KBOX), 52 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
July 4, 1:14 PM EST
Where
Providence County, 0.86 mi SW of Simmons Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.810, -71.740

In Foster, multiple trees were down on Paris Olney Hopkins Rd.

Thunderstorm Wind, Providence

When
July 4, 1:50 PM EST
Where
Providence County, 1.56 mi NNW of Hughesdale
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.821, -71.513

In Johnston, there was a tree down near Park Plaza Apartments with 2 injuries.

Flash Flood, Providence

When
July 4, 2:04 PM EST to 3:04 PM EST
Where
Providence County, 1.28 mi WSW of Woodlawn to 1.25 mi WSW of Woodlawn
Cause
Heavy Rain
Reported by
Public
Coordinates
41.866, -71.424

In North Providence, there was a social media report of 2.5 feet of water running over May St.

Flash Flood, Providence

When
July 4, 2:10 PM EST
Where
Providence County, 0.58 mi WNW of Olneyville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.825, -71.439

In Providence, the corner of Valley St and Atwells Ave was flooded and impassable.

Flash Flood, Providence

When
July 4, 2:24 PM EST to 3:24 PM EST
Where
Providence County, 1.42 mi NNE of Cranston to 1.4 mi NNE of Cranston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.788, -71.437

In Cranston, Pleasant St was flooded and impassable.

Flash Flood, Providence

When
July 4, 2:27 PM EST to 3:27 PM EST
Where
Providence County, 0.84 mi WNW of South Providence to 0.83 mi ENE of Olneyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.825, -71.415

In Providence, the intersection of Francis St and West Exchange St closed due to flooding.

Flash Flood, Providence

When
July 4, 2:30 PM EST to 3:30 PM EST
Where
Providence County, 1.51 mi ESE of North Providence to 1.54 mi ESE of North Providence
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.841, -71.443

In Providence, Jastram St was flooded with 5 cars stuck in floodwaters.

Flash Flood, Providence

When
July 4, 2:40 PM EST to 3:40 PM EST
Where
Providence County, 0.73 mi ESE of East Providence to 0.72 mi ESE of East Providence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.815, -71.358

In Providence, Pawtucket Ave was flooded.

Flash Flood, Providence

When
July 4, 2:41 PM EST to 3:41 PM EST
Where
Providence County, 0.97 mi NW of Phillipsdale to 0.95 mi NW of Phillipsdale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.861, -71.362

In Pawtucket, an entire basement level of an apartment complex was compromised due to flooding. American Red Cross requested to help displaced residents.

Flash Flood, Providence

When
July 4, 2:51 PM EST to 3:51 PM EST
Where
Providence County, 0.51 mi W of Central Falls to 0.5 mi W of Central Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.880, -71.410

In Lincoln, there were cars stuck in flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2023Every state in 2023This day in weather historyWarnings in Rhode Island, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117456, 1117458, 1117461, 1117463, 1117474, 1117478, 1117479, 1117482, 1117485, 1117487.